Treating a Child’s Fever – Common Treatments Exposed
Parents often have what I call “fever phobia.” They rush to aggressively maintain a normal temperature for their child when a fever could actually be an indication of their child’s natural virus-fighting abilities in high gear.
I know that your child’s safety and recovery will be your number one concern when a fever is involved. Secondarily, you will want to make your child as comfortable as possible during this time.
This week, I’m following up on my previous post about fever research with an update regarding Acetaminophen and Ibuprofen (popularly consumed under the brand names Tylenol® and Motrin®) as fever treatments for children. To write this post, I consulted the latest research findings from the American Academy of Pediatrics (AAP) as well as our own pediatric pharmacy experts at Children’s Hospital Los Angeles.
Giving Your Child Over-the-Counter Fever Medication
Stick to One Formulation Parents should be careful to only use one formulation of an over-the-counter medication. This means not switching between bottles of 50 mg and 100 mg over the course of the same fever.
Guidance for Dosing Although in proper dosing, these medications are safe, acetaminophen overdoses are the most common single medication reported in children’s emergency room visits. The steps below will help you prevent an overdose in your child.
- Give the dose based on your child’s weight.
- Avoid using measuring cups or spoons from your kitchen drawer. Instead, use measuring devices from your pharmacist to be more accurate.
- Do not give more medication than the dosage listed.
- Do not give your child fever medication more than five times a day.
- Do not give fever medication to a baby under two months old
Word of Caution for Parents: Eighty percent of Tylenol® overdoses in children are from unsupervised ingestion by children. So parents should store the medicine where little hands cannot reach.
Acetaminophen vs. Ibuprofen: Which is Better?
A lot of parents swear by one a particular brands of these fever medications. The latest research on pediatric fevers from the American Academy of Pediatrics shows no evidence that one favorite fever brand of medication is better than another. Parents should feel free to give either of these medications to reduce fever or flu discomfort in their child. Of course, parents should follow the guidance on the bottle. In addition, I’ve provided some guidance below.
Alternating Acetaminophen and Ibuprofen for Fever Treatment
The latest AAP research findings indicated that alternating these two fever treatments can lead to a risk of overdose for a child with fever. Want to know more? See below.
Why Not Alternate?
If you read my last blog post on treating fevers in your child, you probably already know the reason why alternating medications can be tricky business for your child—the difficulty with alternating these medications is that it increases the risk for confusion for parents (and teens).
Acetaminophen is commonly dosed in amounts that allow for redosing every four hours. Ibuprofen is commonly dosed every six hours. As a result, timing can become confusing for busy parents.
I checked in with our lead pharmacist at our hospital and she indicated that the problem with alternating medications is that it is so easy to get confused and given an extra dose of one or both medicines. In some children, especially if they are dehydrated or having other medical problems, giving both medications can cause serious side effects, especially affecting the kidneys.
Take it from a Nurse From my perspective, knowing busy parents as I do, it’s not worth the risk of overdosing your child to alternate these medications. Pick one medication or the other and use consistent dosing following the guidance on the labels to provide the best care for your child.
Other Common Fever-Fighting Practices Exposed
Below is a list of common things parents do to fight fevers in their children that could actually be harmful.
- Do not give your child a cold bath.
- Do not use alcohol baths.
- Do not use aspirin.
- Do not give Acetaminophen or Ibuprofen along with any over-the-counter cold medication which may contain Acetaminophen already.
- Do not wake a sleeping child to give Acetaminophen or Ibuprofen.
Special Note for Parents If your child has chronic illnesses such as kidney or liver disease, asthma or is on other medication, consult your doctor regarding the best course of treatment for a fever.
Stay Away from Adult Medications
One thing that parents should always remember–treating a child is different than treating an adult. Fever care is no different.
As a nurse, I ask you, please do not ever treat your child with adult doses of Acetaminophen (often purchased as Tylenol®) or Ibuprofen (often purchased as Motrin®) or any other adult medication.
Like to Share? Have you heard of other fever treatments which I have not covered? Like to know more? Leave me a comment below and I’ll respond.